Autoimmune hemolytic anemia associated with trimethoprim–sulfamethoxazole use

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

A case report of drug-induced immune hemolytic anemia (DIIHA) triggered by exposure to trimethoprim–sulfamethoxazole is presented along with a brief review of the pathophysiology of DIIHA and diagnostic considerations.

Summary

A 58-year-old woman recently initiated on trimethoprim–sulfamethoxazole for treatment of a urinary tract infection presented to the emergency department with generalized weakness and fatigue. Initial laboratory studies were significant for the following values: hemoglobin concentration, 5.6 g/dL (reference range, 12–15 g/dL); mean corpuscular volume, 116.9 μm3 (reference range, 80–100 μm3); and reticulocyte count, 16% (reference range, 0.5–1.5%). An elevated serum lactate dehydrogenase concentration (646 U/L [reference range, 50–150 U/L]) and a low haptoglobin concentration (<10 mg/dL [reference range, 30–200 mg/dL]) indicated a hemolytic process. A peripheral blood smear revealed spherocytosis. Serologic testing showed antibodies to both immunoglobulin G (IgG) and complement component C3b. An antibody identification panel was nonspecifically positive for a warm-reacting autoantibody (IgG). The combination of clinically evident hemolytic anemia, recent exposure to a newly initiated drug, and serologic evidence strongly suggested DIIHA. Trimethoprim–sulfamethoxazole was promptly discontinued, a total of 6 units of packed red blood cells were transfused, and the patient was treated with methylprednisolone sodium succinate. Clinical and hematologic improvements were observed within a few days. Results of follow-up antibody screening and direct antiglobulin testing 4 weeks after discharge were negative.

Conclusion

A 58-year-old woman developed warm autoimmune hemolytic anemia after receiving trimethoprim–sulfamethoxazole for 5 days.

Related Topics

    loading  Loading Related Articles